Vyvanse and Hypersexuality
One of the common side effects of stimulant medications is that they can increase a person’s desire for sexual activity. This can prove to be problematic, especially in a person with addictive tendencies.
A person may initially abuse Vyvanse to increase sexual performance and desire. However, take the drug away, and the desire disappears. It is a short-term fix for a long-term problem. Because of this, a person can become reliant on Vyvanse, especially if they have addictive tendencies. What commonly starts out as an experimental phase can snowball into an addiction, whereby a person can become addicted to both Vyvanse and sex.
What is Vyvanse?
Vyvanse is a prescription medication that is usually offered to people with ADHD who don’t respond to Adderall or other mainstream treatments. It can also be used to help with Binge Eating Disorder. Although the cause of improvements is not completely understood, it is thought that increasing dopamine levels with Vyvanse reduces the need to binge for the same effect. Vyvanse increases dopamine and norepinephrine; it also increases your blood pressure, temperature and heart rate, which can contribute to arousal.
Why Does Vyvanse Increase Sex Drive?
Vyvanse doesn’t always increase your sex drive or sexual thoughts, but it does in a significant enough proportion to be a consideration for anyone taking this medication. This effect is more common in men who take the drug, although it can increase sex drive in women as well. There was little evidence of this side effect in clinical trials of Vyvanse, but widespread reporting of this symptom from people taking it led to it being added as a fairly common side effect.
Increasing levels of dopamine are the most likely culprit for sexual compulsions as it does increase impulsive behaviour, including sexual activity and desire. Coupled with the rise of blood pressure and heart rate causing more frequent and sustained arousal, it can lead to a distracting and concerning level of sexual thoughts and behaviour that causes distress to people taking the medication and those they have relationships with.
There is also speculation that people with ADHD and Binge Eating Disorder often struggle with hyposexuality and sometimes low or absent sex drive. This could mean that treating these disorders restores an active sex drive or offers a new opportunity to explore sexuality.
Vyvanse and Sex Addiction
Sex addiction is linked to dopamine levels in the brain. Unbalanced reward in our brain
Sexual addiction takes on many different forms, from engaging in excessive masturbation to multiple partners. The common thread is that the person is unable to control their engagement levels. This soon becomes emotionally crippling as they harbour feelings of guilt, shame and remorse around their behaviour.
An increased sex drive, urges, and not being able to be satisfied can lead to a chemical imbalance in the brain that causes sex addiction. The condition can spiral and lead to accelerating impulsive behaviour, which, when it is sexual in nature, involves risky activities with multiple partners, exposing yourself to STDs and other stimulant drugs.
Vyvanse and Porn Addiction
A common dual addiction is porn and stimulants. Particularly stimulant drugs that increase your sex drive and stamina. Porn, as a type of sex addiction, also comes from an imbalance in dopamine levels in the brain. This means that the same effect on your sex drive can influence the desire to watch more porn. It may even be seen as a safer option for people with a rising sex drive or an alternative to sexual promiscuity with other people. It is easier to hide than sexual acts with partners and not viewed as clear-cut infidelity. However, due to availability and ease of access, porn is much more likely to be overused and increases the likelihood of addiction. It is also easier to conceal, so it is less likely to be noticed, making it harder to get help.
How Long Does Increased Sex Drive From Vyvanse Last?
How long your sex drive increase will last depends on several factors.
- Individual physiology
- Reason for increased sex drive
- Changes in the dosage of Vyvanse
The largest group of people who experience hypersexuality as a result of taking Vyvanse find it resolves within a month of steady dosage. They might find that it rises again if they up their dose in the future, but it usually resolves in a month or less. For some people, it may be permanent. Feelings about this issue vary. Some people might prefer to switch to another medication for their ADHD or BED if they are at risk of porn or sex addiction, or risky impulsive behaviour. Others welcome an increase in what may have been a low or non-existent sexual drive.
Sexual Disfunction and Vyvanse
Hypersexuality from Vyvanse can have other side effects, too. For some people, although their drive increases, their ability to have sex, orgasm and feel sexually satisfied may decrease. Issues with ejaculation and sexual frustration are the most common complaints from people who are unhappy with how Vyvanse has impacted their sexuality. Some of these effects are also linked to porn and sex addiction, and the two issues could be contributing to the problem. There is also an association between issues like this and dopamine, so it is worth discussing switching medication if you are having these side effects.
https://pubmed.ncbi.nlm.nih.gov/32500822/Changes in sexual behavior patterns due to stimulants use
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8303163/Influence of Lisdexamfetamine Dimesylate on Early Ejaculation